Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 54, NWS Gray, ME

July 20, 20214 counties in New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jul 20, 2021, 10:57 PM EDT for 4 counties in New Hampshire. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2021, 10:57 PM EDT (02:57 UTC)
Expired
Jul 20, 2021, 11:45 PM EDT
In force
48 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Belknap County, NH, Cheshire County, NH, Hillsborough County, NH, Merrimack County, NH

The radar

The Boston radar (KBOX), 131 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 11:00 PM EDTTSTM WND DMG1 Ne Antrim, NHTWO TREES DOWN ON US HWY 202 PARTIALLY BLOCKING TRAFFIC BETWEEN HILLSBOROUGH AND ANTRIM, NH.
Jul 20, 11:05 PM EDTTSTM WND DMG1 Se Peterborough, NHCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 SE PETERBOROUGH. SEVERAL TREES DOWN AROUND INTERSECTION OF 202 AND 101.
Jul 20, 11:28 PM EDTHAIL 1Fitzwilliam, NH
Jul 20, 11:30 PM EDTHAIL 1.251 W Goffstown, NH
Jul 20, 11:36 PM EDTHAIL 0.53 W South Hooksett, NHREPORT FROM MPING: HALF-INCH (0.50 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 3.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

452 
WUUS51 KGYX 210257
SVRGYX
NHC001-005-011-013-210345-
/O.NEW.KGYX.SV.W.0054.210721T0257Z-210721T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
1057 PM EDT Tue Jul 20 2021

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cheshire County in southern New Hampshire...
  Hillsborough County in southern New Hampshire...
  Southeastern Belknap County in central New Hampshire...
  Southeastern Merrimack County in central New Hampshire...

* Until 1145 PM EDT.

* At 1057 PM EDT, severe thunderstorms were located along a line
  extending from near Warner to near Richmond, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Manchester, Concord, Merrimack, Franklin, Jaffrey, Henniker,
  Northwood, Bedford, Milford, Hooksett, Amherst, Peterborough,
  Hopkinton, New Boston, Loudon, Alton, Barnstead, Epsom, Gilmanton
  and Antrim.

This includes the following highways...
 Interstate 293 between mile markers 7 and 11.
 Interstate 89 between mile markers 0 and 18.
 Interstate 93 between mile markers 24 and 52.

This also includes...
  Mount Monadnock and North Pack Monadnock.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4272 7223 4339 7172 4344 7118 4336 7116
      4271 7171
TIME...MOT...LOC 0257Z 277DEG 24KT 4329 7170 4271 7223 

HAIL...1.00IN
WIND...60MPH
 
$$
Ekster
1 follow-up statement
844 
WWUS51 KGYX 210337
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
1137 PM EDT Tue Jul 20 2021

NHC001-005-011-013-210347-
/O.EXP.KGYX.SV.W.0054.000000T0000Z-210721T0345Z/
Cheshire NH-Hillsborough NH-Belknap NH-Merrimack NH-
1137 PM EDT Tue Jul 20 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHESHIRE...
HILLSBOROUGH...SOUTHEASTERN BELKNAP AND SOUTHEASTERN MERRIMACK
COUNTIES WILL EXPIRE AT 1145 PM EDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with
these thunderstorms.

LAT...LON 4272 7223 4339 7172 4344 7118 4336 7116
      4271 7171
TIME...MOT...LOC 0337Z 277DEG 24KT 4326 7137 4268 7190 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:47 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 20, 10:47 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1047 PM EDT Tue Jul 20 2021

.SYNOPSIS...
Showers and thunderstorms will sweep across the area late this
evening and tonight before weakening in the morning. Low
pressure will hang around and cross the area Wednesday bringing
another round of showers and storms with the potential for a
few strong storms in the afternoon. Drier weather is expected
Thursday into the Saturday outside the chance for afternoon
showers Friday with temperatures generally in the 70s. Another
system approaches Sunday for renewed chances of precipitation as
the unsettled July pattern continues.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
1035 PM...Line of convection moving thru pretty closely to as
advertised. On bow has crossed central NH with wind damage
reports and a few reports of hail. This should make its way into
interior western ME and across srn NH into Hillsborough, before
it weakens. I think by midnight or so, we should see the end of
the severe threat, although some TSRA will be moving thru the
ME coast and into central thru about 2 AM. Also, getting reports
of very patchy pockets of dense fog near the ME coast, although
ASOS/AWOS sites are running mostly 2+SM.

Previously...Prefrontal storms have initiated off the White
Mtns and moved into parts of Wrn ME. These will tend to weaken
with Ewd movement and loss of daytime heating.

More focus will be on the potential squall line in progress over
Ontario and set to move across Upstate NY. CAM guidance is quite
bullish on this reaching the area this evening. Dewpoints will
remain quite high and decent lapse rates aloft thanks the upper
low will keep some modest CAPE around even after dark. In
addition model forecasts of 0-3 km shear around 30 to 35 kt will
support mesocyclone development on the Nrn end of this squall
line and continue a perhaps more isolated severe threat even
after conditions become less favorable. It did my best to show a
cohesive line of storms moving thru the Wrn half of the forecast
area carrying a threat for gusty winds. There will also be a
rainfall threat for SWrn NH...which is discussed below.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Still looking at the threat of thunderstorms in the afternoon as
the main trof drops Swd across the forecast area. Given the
lower heights overhead we should be able to compensate for the
lack of significant daytime heating. Modest CAPE and slightly
stronger wind profiles than today will lead to at least a
marginal threat for severe weather for much of the Srn half of
the area. Gusty winds will be the main threat and I have
included that wording where storms are most likely. This will
get more refined as storms evolve this evening and overnight.

Storms will clear the area by evening...but clearing skies may
lead to some radiation fog.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
An occasionally unsettled weather pattern will continue. With the
mean 500 mb ridge remaining west New England remains under the
influence of a mostly cyclonic flow aloft.  This will allow for weak
disturbances to come through which would allow for shower and
thunderstorm activity at times especially if they time during
diurnally favored periods.

In the dailies, on Thursday low pressure departs to the Canadian
Maritimes early in the day. A few left over showers over
eastern and mountain areas, otherwise it should be a dry day.
On Friday another disturbance moves across the region in the
cyclonic flow. This should result in scattered shower and
thunderstorms mainly over northern areas. Saturday will be the
driest of the weekend days with only an isolated shower threat
over the mountains. Sunday will start out dry with clouds on the
increase as low pressure moved from the Eastern Great Lakes
area to Southern New England. The GFS and ECMWF have a broad
area of showers crossing the region and Sunday Night. On Monday
both models have a few scattered showers left over but the bulk
of the shower activity will have moved east of the region. Early
indications for next Tuesday are for dry conditions.

South of the mountains, daily high temperatures will be mainly in
the 70s through the weekend before warming into the low to mid 80s
Monday and Tuesday. Expect temperatures to be a few degrees
cooler over the mountains.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Short Term...Smoke will continue to reduce VIS thru this evening
or until RA/TSRA can clear thinand the 12z ECMWF has a
concentrated area of very heavy rainfall moving just south of
the area with some showers to the north. There could be some
convective feedback showing up in the model but will need to
keep an eye on trends moving forward.gs out. There may be fog/stratus
that tries to work into RKD late tonight...but confidence is
lowering given how far offshore the fog bank is currently.
Otherwise the main aviation concern tonight will be squall line
tracking into the area from the W. TEMPO TSRA at most TAF sites
for the best window based on latest forecasts. Wed more
SHRA/TSRA expected mainly Srn NH and coastal Wrn ME. MVFR or
lower possible in any convectioand the 12z ECMWF has a
concentrated area of very heavy rainfall moving just south of
the area with some showers to the north. There could be some
convective feedback showing up in the model but will need to
keep an eye on trends moving forward.n.Overall MVFR conditions outside of shower activity where
areas of IFR are possible.  Best chance of widespread
shower activity will be on Sunday.

Long Term...Overall MVFR conditions outside of shower activity where
areas of IFR are possible. Best chance of widespread shower
activity will be on Sunday.

&&

.MARINE...
Short Term...Winds and seas expected to remain below SCA
thresholds. Some fog may develop around Penobscot Bay late
tonight.

Long Term...Wind and waves expected to remain below SCA levels.

&&

.HYDROLOGY...
There is a threat of thunderstorms late this evening across
parts of SWrn NH and perhaps again Wed. Any rainfall may be
problematic given the amount of recent wet weather and saturated
ground in that area. If storms train over the same areas and/or
feature extreme rainfall rates additional flooding is possible.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Cempa/Legro
SHORT TERM...Legro
LONG TERM...Lulofs
AVIATION...Legro/Lulofs
MARINE...Legro/Lulofs
Hazardous weather outlook, Jul 20, 3:18 PM EDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
318 PM EDT Tue Jul 20 2021

MEZ012>014-018>028-033-NHZ006-008>015-211930-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Southern Carroll-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
318 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Scattered late afternoon showers and thunderstorms will give way to
more numerous showers and thunderstorms later this evening and
overnight. Some of these could result in heavy downpours. Areas that
have saturated grounds from recent rain may see localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and storms are expected to develop again across the region
on Wednesday with the potential for some storms to become strong to
severe with damaging winds being the greatest threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001>005-007-211930-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Sullivan-
318 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for west central Maine, western
Maine, central New Hampshire and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Scattered late afternoon showers and thunderstorms will give way to
more numerous showers and thunderstorms later this evening and
overnight. Some of these could result in heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-211930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
318 PM EDT Tue Jul 20 2021
Hazardous weather is not expected at this time.
This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 20, 9:51 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
951 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     HANOVER                 43.70N 72.29W
07/20/2021                   GRAFTON            NH   LAW ENFORCEMENT

            MANY TREES DOWN IN TOWN. TIME ESTIMATED.

&&
Special weather statement, Jul 20, 10:15 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Gray ME
1015 PM EDT Tue Jul 20 2021

NHZ013-014-210300-
Coastal Rockingham-Interior Rockingham-
1015 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROCKINGHAM
COUNTY...

At 1014 PM EDT, a strong thunderstorm was located near Brentwood, or
8 miles north of Salem, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Derry, Hampton, Exeter, Salem, Brentwood, Seabrook, Hampstead,
Atkinson, Kingston, Chester, Danville, Fremont, East Kingston,
Hampton Falls, Kensington, Sandown, Plaistow, Newton, South Hampton
and North Hampton.

This includes Interstate 95 in New Hampshire between mile markers 0
and 6.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4281 7125 4299 7124 4296 7072 4285 7078
      4284 7081 4287 7082 4286 7085 4288 7088
      4289 7092 4287 7097 4286 7103 4285 7105
      4281 7107 4282 7113 4280 7118
TIME...MOT...LOC 0214Z 271DEG 30KT 4290 7114

Cempa
Special weather statement, Jul 20, 10:33 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Gray ME
1033 PM EDT Tue Jul 20 2021

NHZ011-015-210315-
Western And Central Hillsborough-Cheshire-
1033 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT CHESHIRE AND WEST CENTRAL
HILLSBOROUGH COUNTIES...

At 1033 PM EDT, a strong thunderstorm was located near Chesterfield,
or near Keene, moving east at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Keene, Jaffrey, Swanzey, Peterborough, Winchester, Greenfield,
Dublin, Richmond, Harrisville, Nelson, Marlborough, Rindge, Hinsdale,
Roxbury, Fitzwilliam, Troy, Chesterfield, Hancock, Westmoreland and
Sharon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4290 7253 4295 7253 4296 7252 4297 7188
      4271 7202 4273 7246 4277 7249 4277 7252
      4278 7251 4281 7254 4287 7256
TIME...MOT...LOC 0233Z 273DEG 35KT 4288 7239
Local storm report, Jul 20, 10:49 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1049 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     4 WNW HILL              43.54N 71.77W
07/20/2021                   MERRIMACK          NH   TRAINED SPOTTER

            TREES AND WIRES DOWN.

&&
Local storm report, Jul 20, 10:51 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1051 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             BRISTOL                 43.59N 71.74W
07/20/2021  M1.25 INCH       GRAFTON            NH   TRAINED SPOTTER

            QUARTER SIZE HAIL FOR 3 TO 5 MINUTES WITH
            LARGEST STONES TO 1.25 INCHES.

&&
Local storm report, Jul 20, 10:52 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1052 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     BRISTOL                 43.59N 71.74W
07/20/2021  M65 MPH          GRAFTON            NH   TRAINED SPOTTER

&&

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:55 PM EDTSpecial Weather StatementGYXGrafton50 min
Jul 20, 8:58 PM EDTSevere Thunderstorm WarningGYXGrafton47 min
Jul 20, 9:15 PM EDTSpecial Weather StatementGYXSullivan30 min
Jul 20, 9:24 PM EDTSevere Thunderstorm WarningGYXGrafton, Sullivan29 min
Jul 20, 9:35 PM EDTSevere Thunderstorm WarningGYXBelknap, Grafton, Merrimack, Sullivan40 min
Jul 20, 9:47 PM EDTSpecial Weather StatementGYXSullivan43 min
Jul 20, 10:10 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Grafton50 min
Jul 20, 10:14 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Merrimack, Sullivan46 min
Jul 20, 10:15 PM EDTSpecial Weather StatementGYXRockingham45 min
Jul 20, 10:33 PM EDTSpecial Weather StatementGYXCheshire42 min
Jul 20, 10:36 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough39 min
Jul 20, 10:38 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Strafford41 min
Jul 20, 11:10 PM EDTSpecial Weather StatementGYXRockingham35 min
Jul 20, 11:28 PM EDTSevere Thunderstorm WarningGYXHillsborough, Merrimack, Rockingham47 min
Jul 20, 11:32 PM EDTSpecial Weather StatementGYXStrafford43 min
Jul 20, 11:42 PM EDTSpecial Weather StatementGYXRockingham48 min
Jul 20, 11:55 PM EDTSevere Thunderstorm WarningGYXRockingham25 min
Jul 21, 12:06 AM EDTSpecial Weather StatementGYXRockingham24 min
Jul 21, 12:13 AM EDTSevere Thunderstorm WarningGYXRockingham, Strafford30 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.